News Ticker

Aspirin Contributed to Mortalities of 1918-1919 Spanish Influenza, and More

Red Cross workers carried a stretcher in 1918; names fill an Army hospital ledger. IMAGE: Hollie Chastain/Smithsonian

It’s only in the last few decades that researchers have connected aspirin use to the increase in influenza mortality. Recently, influenza deaths have been attributed to salicylate toxicity.

Image result for spanish influenza 1918 aspirinSalicylates are weak acids that cross cell membranes relatively easily; thus, they are more toxic when blood pH is low. Dehydration, hyperthermia and chronic ingestion increase salicylate toxicity because of greater distribution of salicylate to tissues. Excretion of salicylates increases when urine pH increases. Drugs that increase urinary HCO3 should be avoided because they worsen metabolic acidosis and decrease blood pH.

The most common salicylate is aspirin, but the group also includes bismuth subsalicylate (such as in Pepto-Bismol). Drugs that decrease respiratory drive should be avoided if possible, because they may impair hyperventilation and respiratory alkalosis, decreasing blood pH [source].

From the 1950s to the 1980s, thousands of deaths among children following influenza and other infections (e.g., Reye Syndrome) were unexplained until studies identified aspirin as the major contributor. Reye Syndrome toxicity (vomiting, hyperventilation, delirium and coma, with brain swelling and fat in the liver and proximal renal tubules) develops after approximately four days of salicylate therapy with reported mean daily doses of 25 mg/kg. Adults with salicylate toxicity present mainly with abnormal consciousness and respiratory distress.

See the 2009 study by the Infectious Diseases Society of America called “Aspirin Misuse May Have Made 1918 Flu Pandemic Worse” published in Science Daily on Oct. 3, 2009.

A ravaged lung (at the National Museum of Health and Medicine) from a U.S. soldier killed by flu in 1918. IMAGE: Cade Martin/Smithsonian

Autopsy reports from 1918 are consistent with what we know today about the dangers of aspirin toxicity, as well as the expected viral causes of death. In 1918, physicians did not fully understand either the dosing or pharmacology of aspirin, yet they were willing to recommend it. Its use was promoted by the drug industry, endorsed by doctors wanting to “do something” and accepted by families and institutions desperate for hope.

An abstract from the aforementioned study states that physicians of the day were unaware that the regimens (8.0–31.2 g per day) produce levels associated with hyperventilation and pulmonary edema in 33% and 3% of recipients, respectively. In 1918, the U.S. Surgeon General, the U.S. Navy, and the Journal of the American Medical Association recommended use of aspirin just before the October death spike. The hypothesis presented is that salicylate therapy for influenza during the 1918–1919 pandemic resulted in toxicity and pulmonary edema, which contributed to the incidence and severity of early ARDS-like lungs, subsequent bacterial infection and overall mortality.

Not Just 1918

Citing articles from various medical journals in his landmark report from 2002, “Toxic and Deadly NSAIDs, an Investigative Report,” Roman Bystrianyk summarizes. AID- (anti-inflammatory drugs) :

“Over 100,000 people are hospitalized for GI bleeding and of those 16,500 die every year. And these values are considered ‘conservative.’

“Also the figures only include prescription NSAIDs used to treat only arthritis and only in the United States. If prescription and over the counter NSAID-related hospitalizations and death rates were counted for not only arthritis, but for all conditions, and throughout the world, the figures would no doubt be enormous. Taking those figures and applying them over the many years that this class of drug that has been available since the early 1970s and the numbers would be horrific.  And yet, no study to date has attempted to quantify these figures.”

Bystrianyk then reposts a graph from The New England Journal of Medicine article by M. Wolfe, et al., “Gastrointestinal Toxicity of Nonsteroidal Anti-inflammatory Drugs” (June 17, 1999, Vol. 340, No. 24, pp. 1888-1889) that shows this alarming statistic relative to other causes of deaths:

Bystrianyk adds:

“Another important observation is that most people have no warning signs that these drugs are causing them internal damage before ending up in the hospital with a serious medical condition. And as we have seen from the statistics, approximately 10% of these hospitalizations end in death. …

“Even aspirin, the first NSAID that was synthesized over 100 years ago by Felix Hoffman at Bayer industries is not free of risk. And considering that aspirin is being highly recommended to reduce the incidence of heart disease we must consider the gastrointestinal damage being caused as well.”

Bystrianyk then quotes J. Weil, et al., from their 2005 British Medical Journal article entitled “Prophylactic aspirin and risk of peptic ulcer bleeding”:

“We found that no particular dose of aspirin between 75 mg and 300 mg daily currently used in cardiovascular prophylaxis is free of risk of causing bleeding from gastric or duodenal ulcers. Even very low (75 mg) doses of aspirin reportedly caused gastric bleeding in volunteers. … Some 10,000 episodes of ulcer bleeding occur in people aged 60 and over each year in England and Wales. … It [sic] may be deduced that 900 of the 10,000 episodes could be associated with and ascribed to prophylactic aspirin use. A general change to low doses (75 mg) of aspirin would not eliminate the risk. …” [Emphasis added]

Winter Watch Takeaway: Also be especially On Guard About Ibuprofen and sleep aids. I was using (too much) Ibuprofen for Achilles tendonitis and ran into an old college friend who is a leading pain specialist. Ibuprofin is hard on the liver as well. He recommended circummin instead. The dose shown here would be much lower in children and smaller individuals.

Be the first to comment

Post a Comment

%d bloggers like this: